Kentucky, 2005

Damaging Wind in Kentucky, June 10, 2005

June 10, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 4:20 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 10, 4:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT FRI JUN 10 2005

.DISCUSSION..

20Z SFC ANALYSIS SHOWS BERMUDA HIGH PRESSURE STRENGTHENING ITS HOLD
ON THE EASTERN SEABOARD WITH BROAD LOW PRESSURE DRAPED AROUND ITS
FRINGES. THIS HIGH APPEARS TO HAVE BEEN STRONG ENOUGH TO KEEP
CONVECTION OVER EAST KENTUCKY TO A MINIMUM...SHOVING YESTERDAY/S
CORE OF ACTIVITY WESTWARD. HOWEVER...THERE ARE A FEW STRONGER STORMS
LOCATED IN EASTERN TENNESSEE THAT WILL LIKELY ROTATE INTO THE AREA
EARLY THIS EVENING. ON SATELLITE...THE CU HAS BEEN SCATTERED AT BEST
THROUGH THE CWA...THOUGH SOME HIGH CLOUDS LOOSELY ASSOCIATED WITH
T.S. ARLENE ARE CREEPING TOWARD THE BORDER. WITHOUT MUCH CLOUDS OR
PRECIPITATION AROUND TODAY TEMPERATURES IN MOST LOCATIONS ACHIEVED
THEIR FULL POTENTIAL REACHING THE UPPER 80S.

THE MODELS ARE IN ONLY FAIR AGREEMENT ALOFT THROUGH 48 HOURS ACROSS
THE EAST AS THEY ALL HOLD ONTO THE SOUTHEAST RIDGE WHILE SWINGING
THEIR POOR REPRESENTATION OF ARLENE NORTH INTO THE MISSISSIPPI
VALLEY AND EVENTUALLY INTO THE WESTERN OHIO VALLEY BY SUNDAY NIGHT.
LIKED THE GFS DEPICTION THROUGH 24 HOURS THE BEST AS IT BRINGS
ARLENE ALONG CLOSE TO THE NHC TRACK. GIVEN ITS APPARENT BETTER
HANDLE ON ARLENE HAVE LEANED HEAVILY TOWARD THE GFS SOLUTION AND ITS
VORTICITY PATTERN THROUGH 24 HOURS. FOLLOWING THAT...THOUGH AM LEFT
ADRIFT...AS THE GFS SEEMS TO MOVE THE CORE OF ARLENE NORTH TOO FAST
WHILE THE ETA TAKES A TRACK WELL TO THE WEST. EXPECT THE TROPICAL
STORM TO WEAKEN AND SPREAD OUT FOLLOWING LANDFALL WITH ITS MOISTURE
SLUNG EAST OF NORTH AROUND THE BERMUDA HIGH. HAVE TRIED TO FORECAST
ACCORDINGLY. MEANWHILE...WELL TO THE NORTHWEST...A TROUGH MOVING
THROUGH THE GREAT BASIN ALSO CAUSES MUCH DISAGREEMENT AMONG THE
SHORT RANGE MODELS. THE GFS MAINTAINS A CLOSED LOW FROM THE PACIFIC
NORTHWEST WELL INTO THE NORTHERN PLAINS WHILE THE ETA IS MORE
PROGRESSIVE AND OPEN FROM JUST ABOUT THE START AND HINTS AT SLOWING
AND CLOSING ONLY LATE IN ITS FORECAST. HERE ALSO HAVE LEANED TOWARD
THE GFS GIVEN THE SUPPORT OF OTHER MEDIUM RANGE MODELS. WHATEVER THE
RESULT...THIS FEATURE WILL HAVE A LARGE EFFECT ON THE WEATHER OVER
KENTUCKY THROUGH THE LATTER PART OF THE NEXT WORK WEEK.

SENSIBLE WEATHER WILL FEATURE EVENING CONVECTION EVENTUALLY
DISSIPATING AFTER SUNSET. WITH ANOTHER SMALL RIDGE TO VALLEY TEMP
SPLIT SETTING UP ALONG WITH PATCHY VALLEY FOG FORMING TOWARDS DAWN.
FOR SATURDAY...AS ARLENE STRENGTHENS AND NEARS THE FLORIDA/ALABAMA
BORDER...EXPECT SUBSIDENCE OUT AHEAD OF IT TO KEEP CONVECTION TO A
MINIMUM IN OUR AREA. ACCORDINGLY...DESPITE HIGH CLOUDS OVERSPREADING
THE REGION...TEMPERATURES SHOULD END UP SIMILAR TO THOSE OF TODAY.
LATER SATURDAY NIGHT THE BAND OF TROPICAL MOISTURE LADEN SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTH THROUGH THE TENNESSEE VALLEY...
SIMILAR TOO BUT LIKELY NOT AS FAST AS THE GFS SOLUTION. AS A RESULT
...EXPECT A QUIET START TO THE NIGHT WITH SHOWERS A GOOD BET BY
SUNDAY MORNING. OF COURSE...A SIGNIFICANT DEVIATION FROM THE CURRENT
TRACK BY ARLENE WOULD HAVE A BIG IMPACT ON THE WEATHER FOR KENTUCKY
SUNDAY INTO MONDAY. GIVEN THE POTENTIAL FOR A SIGNIFICANT AMOUNT OF
RAIN BY MONDAY MORNING HAVE ISSUED AN ESF ADDRESSING THE BEST
ESTIMATE FOR THE TIMING AND EFFECTS OF ARLENE/S REMNANTS ON EAST
KENTUCKY. IN GENERAL...TWO TO FOUR INCHES OF RAIN JUST EAST OF THE
PATH OF ARLENE SEEMS REASONABLE. IN THE WAKE OF ARLENE...EXPECT A
RETURN OF DIURNALLY DRIVEN CONVECTION THROUGH MIDWEEK. FOR THE
LATTER PART OF THE WEEK AN UNSEASONABLY COOL AND BROAD AREA OF LOW
PRESSURE WILL ROLL THROUGH THE UPPER MIDWEST AND SETTLE IN THE
EASTERN OHIO VALLEY AND CENTRAL APPALACHIANS. EXPECT MORE CLOUDY AND
DAMP CONDITIONS TO ACCOMPANY THIS...BUT IT SHOULD ALSO PROVIDE SOME
RELIEF FROM THE HOT AND HUMID WEATHER OF THE PAST WEEK.

MOS TEMPERATURES ARE SHOWING A WIDE SPREAD OF SOLUTIONS BETWEEN THE
MAV AND THE OTHER GUIDANCE...ESPECIALLY FOR HIGHS SATURDAY AND
SUNDAY. FOR TONIGHT HAVE GONE MAINLY WITH PERSISTENCE WITH SIMILAR
CONDITIONS TO LAST NIGHT EXPECTED. LEANED TOWARD AND ABOVE THE
WARMER MET AND FWC FOR HIGHS SATURDAY...ANTICIPATING SOME SUBSIDENCE
AHEAD OF ANY TROPICAL BANDS FROM ARLENE. THEN SATURDAY NIGHT...
EXPECTING A WETTER...TROPICAL FORECAST TO KEEP TEMPERATURES FROM
FALLING TOO FAR INTO THE 60S EVEN IN THE VALLEYS. HIGHS ON SUNDAY
LOOKED BEST FROM THE MAV SINCE THE POPS FROM THE REMNANTS OF ARLENE
WILL BE IMPORTANT AND THE GFS HANDLING OF THE SYSTEM IS PREFERRED.
LIKEWISE...DID NOT DEVIATE FAR FROM MAV LOWS FOR SUNDAY NIGHT. IN
GENERAL...MINIMIZED POPS THROUGH SATURDAY NIGHT...GOING BELOW MOS
CONSENSUS. DID LEAN STRONGLY TOWARD POPS FROM THE MAV FOR THE LATTER
PART OF THE WEEKEND IN ACCORDANCE WITH PREFERRING THE GFS SOLUTION.

SINCE THE GFS WAS MY MODEL OF CHOICE I COULD NOT USE MY STANDARD
POPULATION PROCEDURE FROM THE ETA12. I LOADED IN GFS WINDS FOR THE
FIRST 84 HOURS AND OF COURSE HAD TO ADJUST THE SPEEDS DOWN AND ADD
MORE OF A DIURNAL TREND. DID ALSO POPULATE DEWPOINTS FROM THE GFS
AND THESE CAME IN TOO HIGH AS WELL...SO I USED THE TEMPORAL EDITOR
TO ADJUST THEM FOR A MORE TYPICAL DIURNAL CURVE THROUGH SATURDAY
NIGHT...THEN MADE THEM HIGHER WITH THE EXPECTED RAIN FOR THE END OF
THE WEEKEND. WHILE THE REST OF THE GRIDS LOOKED GREAT...DID HAVE TO
ADJUST THE TIMING OF THE POPS AND SKY GRIDS TO SPEED UP THE ARRIVAL
OF ARLENE/S REMNANTS. MUCH OF THE FORECAST THROUGH MONDAY WAS DRIVEN
BY...AND DEPENDS...ON THE EXPECTED TRACK OF THIS TROPICAL SYSTEM.

&&

.PREV DISCUSSION...

1133 AM EDT FRI JUN 10 2005

ANOTHER REPEAT PERFORMANCE FROM YESTERDAY...WITH SCATTERED AFTERNOON
CONVECTION EXPECTED. DEFINITELY A LOT LESS COVERAGE TODAY COMPARED
TO YESTERDAY AT THIS TIME...HOWEVER PLENTY OF HEATING WILL ONLY HELP
TO ACHIEVE CONVECTIVE TEMPS FASTER IN THE AFTERNOON. CURRENT ZONES
HAVE THINGS WELL COVERED AND WILL ONLY REMOVE AFTERNOON WORDING.

443 AM EDT FRI JUN 10 2005

NOT MUCH CHANGE TO THE FORECAST...DIURNAL WEATHER PATTERN OF THE
PREVIOUS TWO OR THREE DAYS CONTINUES ACROSS THE REGION OVER THE NEXT
36 TO 48 HOURS. WEATHER WILL EVENTUALLY COME UNDER THE INFLUENCE OF
TS ARLENE. BECAUSE OF MODEL UNCERTAINTY...AS IS TYPICALLY THE CASE
WITH TROPICAL SYSTEMS...THERE IS SOME QUESTION AS TO EXACTLY WHEN
ARLENE GETS CLOSE ENOUGH TO AFFECT OUR WEATHER. IN GENERAL THE
MODELS NOW APPEAR TO SLOW TS ARLENE CONSIDERABLY ONCE IT BEGINS ITS
APPROACH TO THE GULF COAST ON SATURDAY. HOWEVER...BY THEN ARLENE/S
RAIN BANDS REACH WELL INTO THE TN VALLEY...WHICH SHOULD BRING A GOOD
CHANCE OF PRECIPITATION TO THE AREA SUNDAY. IN THE END POPS LOOKED
GOOD AND PRETTY MUCH LEFT THEM AS THEY WERE...ONLY A MINOR TWEAK
HERE AND THERE TO ENSURE GRIDS MATCH UP WITH THE ZONE PRODUCTS
BETTER...MAINLY FOR THE NORTHWESTERN PORTIONS OF THE CWA TODAY.

FOR TEMPS TOOK A GOOD LOOK AT THE LAST SEVERAL DAYS...ESPECIALLY AT
OUR CCF AND COOP SITES. FOUND THAT THE MOST SHELTERED AREAS...
TYPICALLY THE COLDEST SPOTS IN OUR CWA...WERE CONSISTENTLY MAKING IT
INTO THE LOWER 60S FOR MORNING LOWS. ELSEWHERE...TEMPS GENERALLY
STAYED UP INTO THE MID TO UPPER 60S FOR LOWS...EVEN IN MANY OF THE
VALLEY AREAS THAT TYPICALLY SPLIT AND DROP TO LEVELS JUST ABOVE THE
SHELTERED LOCATIONS. ALSO FOUND THAT MORNING LOWS AND AFTERNOON
HIGHS HAVE BEEN ALMOST IDENTICAL FROM DAY TO DAY WITH A SLIGHT
INCREASE IN MORNING LOWS. SINCE THERE SHOULD BE NO MAJOR CHANGES TO
THE AIRMASS CURRENTLY ENTRENCHED OVER OUR AREA...EXPECT THE
PERSISTENT HIGH AND LOWS TO CONTINUE THROUGH AT LEAST THE NEXT 36
HOURS. CONSEQUENTLY...TRENDED TEMPS UP FOR THAT TIME PERIOD TO MATCH
UP BETTER WITH THE HIGHS AND LOWS OF THE LAST DAY OR TWO.

PREFERRED WARMER TEMPS FOR SATURDAY AS WELL...BUT DID NOT BRING
TEMPS UP TOO MUCH AS THERE IS THE POSSIBILITY THAT ARLENE COULD HAVE
SOME INFLUENCE ON THE HIGHS BY THEN. LIKED COOLER MAV MOS HIGHS FOR
SUNDAY AS THERE IS A GOOD SHOT AT SOME WIDESPREAD RAINFALL...AND
EXPECT THE CLOUD COVER TO BE FAIRLY SOLID. SO NUDGED HIGH TEMPS
TOWARDS THE MUCH COOLER MAV.

1052 PM EDT THU JUN 9 2005

BERMUDA HIGH CONTINUES TO DOMINATE THE WX THIS EVENING. DIURNAL
CONVECTION HAS GENERALLY WANED...THOUGH A FEW SHOWERS LINGER OVER
THE WESTERN COUNTIES. LINGERED SLIGHT CHANCE POPS OVER THE WESTERN
COUNTIES. ALSO...ADDED PATCHY FOG AS LIGHT WINDS AND GENERALLY
CLEARING SKIES SHOULD LEAD TO FOG DEVELOPMENT IN VALLEYS. TEMPS AND
THE REMAINDER OF THE FORECAST LOOKED ON TRACK. UPDATED ZFP AND GRIDS
ARE ALREADY OUT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GREIF
Hazardous weather outlook, Jun 10, 4:59 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
559 AM EDT FRI JUN 10 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
559 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. SLOW
MOVING THUNDERSTORMS MAY CAUSE FLASH FLOODING...ESPECIALLY IN
LOCATIONS THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST FEW
DAYS..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH
FLOODING WILL CONTINUE TO BE A THREAT...DUE TO THE EXPECTED SLOW
MOVEMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

RAY

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
June 10, 4:55 PM EST to 4:57 PM EST
Where
Laurel County, Keavy
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.000, -84.167

Four trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451835.